Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS Albany, NY

July 3, 2005Washington County, New York

NWS Albany, NY issued this flash flood warning at Jul 3, 2005, 12:00 AM EDT for Washington County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 12:00 AM EDT (04:00 UTC)
Expired
Jul 3, 2005, 6:00 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Washington County, NY

The radar

The Albany radar (KENX), 99 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 030401
FFWALY
NYC115-031000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1200 AM EDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 600 AM EDT

* AT 617 PM EDT...EMERGENCY OFFICIALS REPORTED THE HADLOCK POND 
DAM...ON A TRIBUTARY OF HALFWAY CREEK IN WASHINGTON COUNTY...FAILED. 
SEVERE FLOODING HAS OCCURRED ON THE STREAM BELOW THE DAM. STATE 
ROUTE 149 IS CLOSED BETWEEN STATE ROUTE 9 L AND US ROUTE 4 IN FORT 
ANN. NUMEROUS OTHER LOCAL ROADS ARE CLOSED AS WELL.     

FLOODING IS LIKELY ON THE HALFWAY CREEK DOWN TO FORT ANN AND A 
SIGNIFICANT RISE IS LIKELY TO OCCUR ON THE CHAMPLAIN CANAL BETWEEN 
FORT EDWARD AND WHITEHALL. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS ALREADY OCCURRING AND 
YOU SHOULD MOVE TO HIGHER GROUND AWAY FROM THE AFFECTED STREAMS. 

LAT...LON 4332 7361 4332 7345 4350 7345 4350 7364

$$
1 follow-up statement
000 
WGUS71 KALY 030533
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
133 AM EDT SUN JUL 3 2005

NYC115-031000-
WASHINGTON NY-
133 AM EDT SUN JUL 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM EDT FOR WEST CENTRAL
WASHINGTON COUNTY...

AT 115 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING WAS STILL OCCURRING DOWNSTREAM OF THE HADLOCK POND DAM 
WHICH FAILED ON SATURDAY EVENING. SEVERE FLOODING HAS OCCURRED ALONG 
A TRIBUTARY OF THE HALFWAY CREEK BELOW THE DAM. STATE ROUTE 149 
REMAINS CLOSED BETWEEN BUTTERMILK FALLS ROAD AND US ROUTE 4 IN FORT 
ANN. NUMEROUS OTHER LOCAL ROADS ARE CLOSED AS WELL INCLUDING HADLOCK 
POND ROAD...JOE GREEN ROAD...ATKINSON ROAD...TRIPOLI ROAD...PATTEN 
MILLS ROAD AND GOODMAN ROAD.

FLOODING IS LIKELY ON THE HALFWAY CREEK DOWN TO FORT ANN AND A 
SIGNIFICANT RISE IS LIKELY TO OCCUR ON THE CHAMPLAIN CANAL BETWEEN 
FORT EDWARD AND WHITEHALL. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS ALREADY OCCURRING AND 
YOU SHOULD MOVE TO HIGHER GROUND AWAY FROM THE AFFECTED STREAMS. 

LAT...LON 4332 7361 4332 7345 4350 7345 4350 7364

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:05 PM EDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 4:05 PM EDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT SAT JUL 2 2005

.SYNOPSIS...HIGH PRESSURE WILL CONTROL OUR WEATHER THROUGH THE
HOLIDAY WEEKEND AND TEMPERATURES WILL MODERATE.
&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A COOLER AND MUCH DRIER
AIRMASS HAS MOVED INTO THE REGION. BIG CHANGE FROM THE PAST WEEK.
UPPER TROUGH MOVED OFF TO EAST THIS AFTERNOON. CUMULUS CLOUDS
FLATTEN OUT AND NOW ARE DISSIPATING. HIGH PRESSURE WILL DOMINATE OUR
WEEKEND THROUGH THE 4TH. THE SURFACE HIGH WILL MOVE DIRECTLY OVER
THE REGION ON LATE TONIGHT AND SUNDAY. RIDGING ALOFT FAIRLY FLAT. AS
THE SURFACE HIGH SHIFTS OFF TO THE EAST TEMPERATURES WILL MODERATE
AND DEW POINTS WILL CREEP UP. DRY WEATHER EXPECTED THROUGH MONDAY
NIGHT.

NORMAL HIGHS FOR ALBANY NEW YORK FOR THE 4TH OF JULY ARE IN THE
LOWER 80S WITH LOWS IN THE UPPER 50S. RECORD HIGH FOR THE 4TH IS 104
DEGREES SET BACK IN 1911 AND RECORD LOW 44 DEGREES SET BACK IN 1971.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...MODELS ARE IN GENERAL
AGREEMENT ON THE GENERAL PATTERN. OUR NEXT CHANCE FOR STORMS WILL BE
TUESDAY/WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH REGION.
DRY WEATHER THURSDAY/FRIDAY WITH ANOTHER THREAT OF STORMS NEXT
WEEKEND WITH ANOTHER SYSTEM.
&&

.AVIATION...VFR CONDITIONS THROUGH MIDNIGHT. FAIR WX CUMULUS
DISSIPATING. WITH CLEAR SKIES...NEARLY CALM WINDS...AND RESIDUAL
MOISTURE FROM THE RECENT RAINFALL MVFR CONDITIONS DUE TO RADIATION
FOG EXPECTED AT KGFL AND OTHER FAVORABLE LOCALES. FOG WILL RAPIDLY
DISSIPATE AFTER SUNRISE WITH VFR CONDITIONS THE REST OF THE DAY.
&&

.HYDROLOGY...A FEW SMALLER RIVERS EXPERIENCED SHARP RISES INCLUDING
A 4 FOOT RISE ON THE HOOSIC RIVER FROM FRIDAY EVENINGS STORMS. LOCAL
RUNOFF CAUSED THE MOHAWK AND HUDSON RIVERS TO QUICKLY RISE 2 TO 3
FEET. THESE RIVERS SHOULD BE ONLY SLIGHTLY ABOVE NORMAL BY DAYBREAK
SUNDAY. DRY WEATHER IS FORECAST THROUGH MONDAY. NEXT CHANCES FOR
RAIN COME TO THE REGION TUESDAY.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SYNOPSIS/SHORT/LONG TERM...IAA
AVIATION/HYDROLOGY...KILPATRICK
Hazardous weather outlook, Jul 2, 4:05 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT SAT JUL 2 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
405 PM AM EDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 2, 8:15 PM EDT, 3 hours 45 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP G

0812PM     SAT JUL 02 2005

#2 0000002 000

GCOW WLSR APTS

03338    FILE 28   WASHINGTON COUNTY SHERIFF NY0570000       JUL 02-05

TO       APB

DUE TO THE FAILURE OF HADLOCK POND ROAD IN THE WEST FORT ANN SECTION OF FORT

ANN AND SUBSEQUENT FLOODING STATE ROUTE 149 IS CLOSED BETWEEN STATE ROUTE 9L

IN QUEENSBURY AND STATE ROUTE 4 IN FORT ANN

NUMEROUS OTHER TOWN AND COUNTY ROADS ARE ALSO CLOSED IN THE AREA

AUTH KORZENIECKI,JOHN SGT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:59 AM EDTFlash Flood WarningALYWashington3 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.